Alert archive / Colorado / Red Flag Warnings in 2021
Red Flag Warning 16, NWS Grand Junction, CO
NWS Grand Junction, CO issued this red flag warning at Apr 30, 2021, 1:39 PM MDT for Moffat County, Rio Blanco County, Colorado. It took effect at May 1, 2021, 12:00 PM MDT. It was in force for 7 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 30, 2021, 1:39 PM MDT (19:39 UTC)
- In effect from
- May 1, 2021, 12:00 PM MDT
- Expired
- May 1, 2021, 7:08 PM MDT
- In force
- 7 hr
- Issued by
- NWS Grand Junction, CO
Counties Moffat County, CO, Rio Blanco County, CO
The radar
The Grand Junction radar (KGJX), 138 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 5:18 PM MDT | TSTM WND GST 47 | 2 Ese Craig, CO | ASOS STATION KCAG CRAIG-MOFFAT COUNTY AIRPORT. |
| May 1, 6:22 PM MDT | TSTM WND GST 54 | 16 Wsw Greystone, CO | MESONET STATION SURC2 DINOSAUR NM 19N. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 7.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3024 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
358 WWUS85 KGJT 301939 RFWGJT URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Junction CO 139 PM MDT Fri Apr 30 2021 COZ200-202-011200- /O.UPG.KGJT.FW.A.0014.210501T1800Z-210502T0200Z/ /O.NEW.KGJT.FW.W.0016.210501T1800Z-210502T0200Z/ Little Snake Forecast Area-White River Forecast Area- 139 PM MDT Fri Apr 30 2021 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT SATURDAY FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR COLORADO FIRE WEATHER ZONES 200 AND 202... The National Weather Service in Grand Junction has issued a Red Flag Warning for gusty winds, low relative humidity and dry fuels, which is in effect from noon to 8 PM MDT Saturday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...In Colorado, Fire Weather Zone 200 Little Snake Forecast Area and Fire Weather Zone 202 White River Forecast Area. * WINDS...Southwest 15 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...10 to 15 percent. * IMPACTS...Conditions will become favorable for rapid ignition and spread of fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ COZ207-290-292-011200- /O.NEW.KGJT.FW.A.0015.210502T1800Z-210503T0200Z/ Southwest Colorado Lower Forecast Area- Paradox Valley Forecast Area-North Fork Forecast Area- 139 PM MDT Fri Apr 30 2021 ...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR COLORADO FIRE WEATHER ZONES 207, 290, AND 292... The National Weather Service in Grand Junction has issued a Fire Weather Watch for gusty winds, low relative humidity and dry fuels, which is in effect from Sunday afternoon through Sunday evening. * AFFECTED AREA...In Colorado, Fire Weather Zone 207 Southwest Colorado Lower Forecast Area, Fire Weather Zone 290 Paradox Valley Forecast Area and Fire Weather Zone 292 North Fork Forecast Area. * WINDS...West 10 to 15 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...9 to 14 percent. * IMPACTS...Conditions could become favorable for rapid ignition and spread of fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
3 follow-up statements
935 WWUS85 KGJT 010816 RFWGJT URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Junction CO 216 AM MDT Sat May 1 2021 COZ207-290-292-012215- /O.UPG.KGJT.FW.A.0015.210502T1800Z-210503T0200Z/ /O.NEW.KGJT.FW.W.0017.210502T1800Z-210503T0200Z/ Southwest Colorado Lower Forecast Area- Paradox Valley Forecast Area-North Fork Forecast Area- 216 AM MDT Sat May 1 2021 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT SUNDAY FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER ZONES 207, 290, AND 292... The National Weather Service in Grand Junction has issued a Red Flag Warning for gusty winds, low relative humidity and dry fuels, which is in effect from noon to 8 PM MDT Sunday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...In Colorado, Fire Weather Zone 207 Southwest Colorado Lower Forecast Area, Fire Weather Zone 290 Paradox Valley Forecast Area and Fire Weather Zone 292 North Fork Forecast Area. * WINDS...West 10 to 15 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...9 to 14 percent. * IMPACTS...Conditions could become favorable for rapid ignition and spread of fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ COZ200-202-012215- /O.CON.KGJT.FW.W.0016.210501T1800Z-210502T0200Z/ Little Snake Forecast Area-White River Forecast Area- 216 AM MDT Sat May 1 2021 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER ZONES 200 AND 202... * AFFECTED AREA...In Colorado, Fire Weather Zone 200 Little Snake Forecast Area and Fire Weather Zone 202 White River Forecast Area. * WINDS...Southwest 10 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...10 to 15 percent. * IMPACTS...Conditions will become favorable for rapid ignition and spread of fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
663 WWUS85 KGJT 012010 RFWGJT URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Junction CO 210 PM MDT Sat May 1 2021 COZ200-202-020200- /O.CON.KGJT.FW.W.0016.000000T0000Z-210502T0200Z/ Little Snake Forecast Area-White River Forecast Area- 210 PM MDT Sat May 1 2021 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER ZONES 200 AND 202... * AFFECTED AREA...In Colorado, Fire Weather Zone 200 Little Snake Forecast Area and Fire Weather Zone 202 White River Forecast Area. * WINDS...Southwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...10 to 15 percent. * IMPACTS...Conditions will become favorable for rapid ignition and spread of fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ COZ207-290-292-020700- /O.CON.KGJT.FW.W.0017.210502T1800Z-210503T0200Z/ Southwest Colorado Lower Forecast Area- Paradox Valley Forecast Area-North Fork Forecast Area- 210 PM MDT Sat May 1 2021 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM MDT SUNDAY FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER ZONES 207, 290, AND 292... * AFFECTED AREA...In Colorado, Fire Weather Zone 207 Southwest Colorado Lower Forecast Area, Fire Weather Zone 290 Paradox Valley Forecast Area and Fire Weather Zone 292 North Fork Forecast Area. * WINDS...West 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...9 to 14 percent. * IMPACTS...Conditions will become favorable for rapid ignition and spread of fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
661 WWUS85 KGJT 020108 RFWGJT URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Junction CO 708 PM MDT Sat May 1 2021 COZ200-202-020215- /O.CAN.KGJT.FW.W.0016.000000T0000Z-210502T0200Z/ Little Snake Forecast Area-White River Forecast Area- 708 PM MDT Sat May 1 2021 ...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER ZONES 200 AND 202... The National Weather Service in Grand Junction has cancelled the Red Flag Warning. Winds remain gusty but humidity has recovered to over 20 percent in most areas as passing showers move through northwest Colorado. $$ COZ207-290-292-021200- /O.CON.KGJT.FW.W.0017.210502T1800Z-210503T0200Z/ Southwest Colorado Lower Forecast Area- Paradox Valley Forecast Area-North Fork Forecast Area- 708 PM MDT Sat May 1 2021 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM MDT SUNDAY FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER ZONES 207, 290, AND 292... * AFFECTED AREA...In Colorado, Fire Weather Zone 207 Southwest Colorado Lower Forecast Area, Fire Weather Zone 290 Paradox Valley Forecast Area and Fire Weather Zone 292 North Fork Forecast Area. * WINDS...West 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...9 to 14 percent. * IMPACTS...Conditions will become favorable for rapid ignition and spread of fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this red flag warning went out at Apr 30, 11:22 AM MDT, 2 hours 17 minutes earlier.
Area forecast discussion, Apr 30, 11:22 AM MDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1122 AM MDT Fri Apr 30 2021
.SHORT TERM...(Today through Saturday)
Issued at 305 AM MDT Fri Apr 30 2021
Our region is currently situated under an expansive ridge that
extends from the Desert Southwest to the central Rockies. This
ridge aloft will keep the pressure gradient relaxed and allow
temperatures to rise well above normal today. Highs will be near
record for some of the lower valley locations. Tonight a trough
of low pressure will begin to move inland across the Pacific
Northwest. As it tracks southeastward the pressure gradient will
tighten ahead of the system. The thermal ridge is expected to peak
over our area tomorrow, which means record highs may be broken.
Soundings show deep mixing that will allow strong winds to mix to
the surface, the only moisture will be in the form of high
clouds. All of these ingredients will lead to critical fire
weather conditions tomorrow afternoon. The most favorable area to
reach Red Flag criteria will be across northwest Colorado, which
is where the wind speeds will be the highest. The remaining lower
elevations of western Colorado will be very borderline regarding
wind gusts reaching criteria for long enough. Also, there is a
chance clouds could inhibit mixing, which in turn would affect
temps and wind. Leaned towards the higher end of guidance for wind
gusts and still came up short in some spots. Decided to go with a
Fire Weather Watch for the locations with the highest confidence,
and let later shifts evaluate the full extent.
.LONG TERM...(Saturday night through Thursday)
Issued at 305 AM MDT Fri Apr 30 2021
Deterministic guidance is in decent agreement with the southern
extent of this system, dragging a cold front north of the I-70
corridor by noon Sunday. Am anticipating this surface boundary to
get "hung up" on complex terrain, limiting its southerly track
Sunday afternoon. For that reason, critical fire weather conditions
are likely to redevelop across the Four Corners region on Sunday.
The system is expected to track directly overhead Sunday night into
Monday, generating widespread precipitation through this 24 hour
period. Confidence in QPF totals and snow amounts remains low, at
the moment. The warm environment preceding this system will limit
snow to the highest terrain initially, with snow levels finally
dropping below 10kft Sunday night. Still plenty early for changes in
the forecast, however, any precip form will be welcomed by the
drought stricken Western Slope...so, stay tuned as finer details are
ironed out as this system evolves. Temperature wise, the northern
tier will see the biggest drop in max temps Sunday-Monday. Though,
the entire region will start to see relief as we enter the work-
week, with temperatures dipping back below normal. Another clipper
will maintain unsettled weather across the region through Wednesday,
with a transitory ridge building back in and returning warmer
weather to wrap up the week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1122 AM MDT Fri Apr 30 2021
VFR conditions will prevail for the next 24 hours with generally
light, terrain driven winds expected. Occasionally breezy
conditions will be possible this afternoon with gusts up to 25
knots. High clouds will begin to filter into the region early
Saturday.
&&
.FIRE WEATHER...
Issued at 305 AM MDT Fri Apr 30 2021
Southwest flow will increase on Saturday. Near-record temps will
allow gusty winds to reach the surface in the afternoon. Moisture
will be limited and mainly in the form of high clouds. The most
favorable area to reach Red Flag criteria will be across northwest
Colorado, which is where the wind speeds will be the highest.
Southwest Colorado will have those higher wind speeds on Sunday
afternoon so expect Red Flag conditions there. A system moving
into the region will suppress the critical fire weather through
early next week.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Fire Weather Watch from Saturday afternoon through Saturday
evening for COZ200-202.
UT...None.
&&
SHORT TERM...KJS
LONG TERM...TGJT
AVIATION...TGJT
FIRE WEATHER...TGJTHazardous weather outlook, Apr 30, 3:44 AM MDT, 9 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 344 AM MDT Fri Apr 30 2021 COZ001>014-017>023-UTZ022>025-027>029-010945- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 344 AM MDT Fri Apr 30 2021 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Widespread hazardous weather is not expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Critical fire weather conditions are possible this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 3:04 AM MDT | Fire Weather Watch | GJT | Moffat, Rio Blanco | 11 hr |
| Apr 30, 1:39 PM MDT | Fire Weather Watch | GJT | Delta, Dolores, La Plata, Montezuma, Montrose, Ouray and 1 more | 13 hr |
Nearby
Red Flag Warnings in Colorado, 2021Every red flag warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.